How to Avoid Opioid-Induced Constipation

By

Susan Fishman

Was this helpful? (5)
Fiber Rich Foods

Just when you’re getting your pain under control, you have another discomfort to deal with—constipation. One of the most common side effects of taking opioid pain medications like Vicodin, Percocet or codeine is constipation. Research shows that anywhere from 40 to 90% of opioid users at some point experience opioid-induced constipation (OIC).

For some people, OIC is a mere inconvenience. For others, it can be extremely painful and difficult to tolerate. But there are many things you can do to help avoid OIC and get your bowels moving in the right direction.

A lot of patients dealing with opioid-induced constipation feel helpless about their condition. These experts explain that there’s a lot you can do yourself to feel better, from exercising to making dietary changes

Medical Reviewer: William C. Lloyd III, MD, FACS Last Review Date: Jul 28, 2016

2018 Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced or reprinted without permission from Healthgrades Operating Company, Inc. Use of this information is governed by the Healthgrades User Agreement.